Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS Blacksburg, VA

August 27, 2003Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2003, 1:52 PM EDT for Surry County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 1:52 PM EDT (17:52 UTC)
Expired
Aug 27, 2003, 2:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271752
SVRRNK
NCC171-271845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 245 PM EDT.

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MOUNTAIN PARK...MOVING
  EAST AT 10 MPH.

* SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  MOUNTAIN PARK...
  BOTTOM...
  DOBSON...
  MOUNT AIRY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3652 8088 3634 8091 3630 8054 3654 8055

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:30 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 10:30 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT WED AUG 27 2003

**UPON FURTHER REVIEW...HAVE DECIDED TO RAISE MAXES IN THE PIEDMONT
TO INCLUDE SOME UPPER 90S SINCE WE HAD SUCH A WARM START AND THEY
WILL HAVE MORE SUN. WILL UPDATE THE SPS TO RAISE THE HEAT INDEX TO
100-104. STILL BELOW HEAT ADVISORY LEVEL.***

12Z UA PLOTS SHOW A RIDGE OF HIGH PRS REMAINS OVER THE FA...WITH THE
WESTERLIES A LITTLE FURTHER SOUTH THAN YESTERDAY. THINKING THAT
OUTFLOW FROM CURRENT MCS IN WV PANHANDLE AND SRN PA WILL HAVE LEFT
AN OUTFLOW BOUNDARY THAT WILL HELP THE NEXT MCS- DVLPNG OVR IND AND
SW OH...TO TRACK A LITTLE FURTHER SOUTH. SHOULD HAVE NO PROBLEM WITH
SUFFICIENT INSTABILITY BY LATE AFT WITH CAPES >4000 J/KG. JUST
ENOUGH OF A CAP AT 750-800 MBS THAT WE WILL LIKELY NEED MORE OF A
TRIGGER THAN DIFFERENTIAL HTG/UPSLOPE ON WRN SLOPES OF MTNS.
SO...HIGHEST POPS...CHC...SHUD BE NRN PART OF THE CWA ON WRN SLOPES
OF MTNS. MAY EXTEND CHC POPS SWD INTO FAR SW VA. SLIGHT CHC STILL
LOOKS GOOD ELSEWHERE IN THE MTNS. AM PLANNING ON EXTENDING THE
SLIGHT CHC EWD INTO THE NERN PART OF THE CWA WHICH IS IN A SLIGHT
RISK AREA. IT WILL BE TOUGH TO BREAK THE CAP THERE WITH DOWNSLOPE
WARMING...BUT IF IT DOES THE STORMS COULD BE SEVERE. WILL BE ISSUING
A SEVERE WX OUTLOOK...AND PLAN TO EXTEND THE SLIGHT CHC A LITTLE
FURTHER SOUTH IN SE WV ALONG THE WRN SLOPES.

OTHER CONCERN FOR TODAY IS THE HIGH TEMPS. A LOT BETTER DOWNSLOPE
TODAY THAN YESTERDAY...AND A LITTLE WARMER THICKNESSES. BASED ON THE
HIGHS FROM YESTERDAY...THE CURRENT MID 90S IN THE PIEDMONT SHOULD DO
IT- JUST WILL NEED TO BRING THE MID 90S INTO THE FOOTHILLS AS WELL.
WILL RAISE TEMPS IN THE MTNS A COUPLE OF DEGS AS WELL.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 2 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-272200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH
VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...
SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 27, 10:30 AM EDT, 3 hours 22 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280002-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT WED AUG 27 2003

...HOT WEATHER AND HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S ACROSS THE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA PIEDMONT THIS AFTERNOON.
THE HEAT INDEX...WHICH IS A MEASURE OF TEMPERATURE AND
HUMIDITY...ACROSS THE PIEDMONT WILL PEAK BETWEEN 100 AND 104
DEGREES FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON HOURS. IN
THE FOOTHILLS...TEMPERATURES REACHING THE LOWER TO MID 90S WILL
COMBINE WITH THE HUMIDITY TO RESULT IN A HEAT INDEX IN THE UPPER 90S.

PROLONGED EXPOSURE TO THE SUN OR CONDUCTING PHYSICAL ACTIVITY
OUTDOORS WHEN THE HEAT INDEX APPROACHES 100 CAN RESULT IN MUSCLE
CRAMPS...HEAT EXHAUSTION...AND POSSIBLE SUN STROKE. ANYONE SPENDING A
LOT OF TIME OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER OR
OTHER NON ALCOHOLIC BEVERAGES...WEAR LIGHT LOOSE FITTING CLOTHING...
AND REMAIN IN SHADED AREAS AS MUCH AS POSSIBLE TO AVOID BECOMING
ILL.

WERT/DOC
Special weather statement, Aug 27, 11:30 AM EDT, 2 hours 22 minutes before
VAZ018>020-023-024-035-WVZ042>045-272200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT WED AUG 27 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG HEATING WILL PRODUCE A VERY UNSTABLE AIRMASS BY LATE
AFTERNOON ACROSS THE AREA. HOWEVER...A WARM LAYER IN THE MID LEVELS
WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT. COMPLEXES OF
THUNDERSTORMS MOVING EASTWARD TO THE NORTH OF THE AREA MAY HELP
TRIGGER THUNDERSTORMS AS FAR SOUTH AS SOUTHEAST WEST VIRGINIA...AND
THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA...LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP...THERE IS
A SLIGHT RISK OF SEVERE STORMS...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING.

JJ

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.